Kentucky, 2016

Hail and Damaging Wind in Kentucky, May 1, 2016

May 1, 2016 · NWS PAH · 3 events in 2 counties and zones

Isolated thunderstorms formed in the warm sector of a weak low pressure center over central Illinois. A few of these storms became severe during the warmest hours of the day, prior to nocturnal cooling.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated thunderstorms formed in the warm sector of a weak low pressure center over central Illinois. A few of these storms became severe during the warmest hours of the day, prior to nocturnal cooling. A few damaging wind gusts and isolated large hail events occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 1, 12:19 PM CST, 16 minutes earlier.

Area forecast discussion, May 1, 12:19 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
119 PM CDT SUN MAY 1 2016

.SHORT TERM...(Tonight through Tuesday night)
Issued at 119 PM CDT Sun May 1 2016

Convection firing about where expected just before 18z. SPC
considering SVR watches for our area. Should be mainly hail or
locally damaging wind threat. Decent mid level speed shear exists,
but low level shear only marginal. Surface based instability and
mid level lapse rates decent. Followed the NAM.Nest for the most
part for convective trends through early evening. Overnight, will
diminish PoPs over our eastern most areas, dry late tonight.
Continue with our chance of showers Monday, best chance southern
sections, just a slight chance north given there are still model
discrepancies with respect to overall quality moisture. Just
slight chance PoPs mainly east 2/3 of the area Monday night
through Tuesday. Then the main mid level trof axis should pass SE
of the area. Thus will maintain dry Tuesday night. Used a MOS
blend with existing numbers for consistency. Overall forecast
beyond tonight was an even blend of model output.

.LONG TERM...(Wednesday through Sunday)
Issued at 119 PM CDT Sun May 1 2016

The the axis of the upper closed low/trough sliding down the western
limb of the larger Hudson Bay Low is forecast to be just south of
the WFO PAH forecast area by 12z (7am CDT) Wednesday. However, a
more intense low/trough extending directly from the Hudson Bay low
will slide down with some DPVA supporting some shower activity
mainly for our Southwest Indiana, West Kentucky, Southeast Illinois
counties for Wednesday. Given the sharp thermal profile, added a
differential mention of thunderstorms as well during the afternoon
hours.

By Wednesday evening, the eastern limb of the dominating High
Pressure ridge in the Central U.S. begins capping development and
places the WFO PAH area in a period of dry weather through at least
early Sunday. The upper air pattern shifts from a brief blocking
pattern to a series of differential low pressure centers in the
Western and Eastern U.S., as well as the the aforementioned Hudson
Bay low.  The combination of all of these systems impresses and
maintains ridging over the WFO Paducah forecast area.

&&

.AVIATION...
Issued at 1213 PM CDT Sun May 1 2016

Large area of CU/Strato-CU over the region with low VFR to MVFR
cig conditions. Should continue to see bases rise through the
afternoon with modest mixing gradually decreasing coverage as
well. SW winds will gradually become W/NW this evening and
overnight, with speeds below 10 kts. Scattered showers and storms
are expected. Chances are too low to include in the TAFs at this
time. Will monitor closely and update as needed.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, May 1, 11:15 AM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1215 PM CDT SUN MAY 1 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1215 PM CDT SUN MAY 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS MAINLY ALONG AND EAST OF
INTERSTATE 55 THIS AFTERNOON AND EARLY TONIGHT...INCLUDING SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. A SEVERE
THUNDERSTORM OR TWO CANNOT BE RULED OUT WITH DAMAGING WIND AND LARGE
HAIL THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 1, 12:31 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
131 PM CDT SUN MAY 1 2016

KYZ009-011915-
CALLOWAY KY-
131 PM CDT SUN MAY 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR CALLOWAY COUNTY UNTIL 215 PM
CDT...

AT 130 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LYNNVILLE...OR 8 MILES WEST OF MURRAY...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MURRAY...HAZEL...NEW CONCORD...HARRIS GROVE AND CROSSLAND.

LAT...LON 3650 8849 3665 8848 3671 8808 3659 8805
      3650 8805
TIME...MOT...LOC 1830Z 259DEG 18KT 3656 8847

The radar

The Paducah radar (KPAH), 66 km away, was scanning. The volume nearest the first event began at 18:33 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Calloway

When
May 1, 12:35 PM CST to 12:50 PM CST
Where
Calloway County, 1.39 mi NNE of Taylors Store to Midway
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.549, -88.413

Southwest of Murray near the community of Taylors Store, three to four very large oak trees were broken. Wires were down. The damage was along and near Highway 1828. At Midway, a ten-inch diameter tree was broken.

Hail, Calloway

When
May 1, 12:50 PM CST
Where
Calloway County, Hazel
Measured
1 in hail
Reported by
Public
Coordinates
36.500, -88.320

Hail, Henderson

When
May 1, 5:13 PM CST
Where
Henderson County, 1.5 mi ESE of Hebbardsville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.762, -87.345

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626850, 626849, 626848.